Home > Journals > Minerva Gastroenterologica e Dietologica > Past Issues > Minerva Gastroenterologica e Dietologica 2006 September;52(3) > Minerva Gastroenterologica e Dietologica 2006 September;52(3):249-59

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

MINERVA GASTROENTEROLOGICA E DIETOLOGICA

A Journal on Gastroenterology, Nutrition and Dietetics


Indexed/Abstracted in: CAB, EMBASE, PubMed/MEDLINE, Scopus, Emerging Sources Citation Index


eTOC

 

REVIEWS  A CLINICAL UPDATE IN GASTROESOPHAGEAL REFLUX DISEASE


Minerva Gastroenterologica e Dietologica 2006 September;52(3):249-59

language: English

NSAIDs-induced gastrointestinal damage. Review

Arroyo M., Lanas A.

Service of Gastroenterology University Hospital of Zaragoza, Zaragoza, Spain


PDF  


Non-steroidal anti-inflammatory drugs (NSAIDs), along with analgesics, are the most widely prescribed medication in the world. However, NSAIDs cause numerous side effects, being the gastrointestinal (GI) events the most common ones with an increase of risk of serious GI complications between 2.5- and 5-fold, as compared with individuals not taking NSAIDs. Factors that increase the risk for serious events in NSAID-using patients include a history of ulcer or ulcer complications, advanced age (≥65 years), the use of high-dose NSAIDs, more than one NSAID, anticoagulants or corticosteroid therapy. If NSAID therapy is required, we must balance GI and cardiovascular risk and the therapy should be prescribed at the lowest possible dose and for the shortest period of time. The use of NSAID without gastroprotective co-therapy is considered appropriate in patients <65 years, not taking aspirin and having no GI history. In patients with GI risk factors, but no cardiovascular risk, coxibs or NSAIDs plus proton pump inhibitor (PPI) or misoprostol are valid options. Patients with a history of ulcer bleeding should receive coxib plus PPI therapy and should be tested and treated for Helicobacter pylori infection. Coxib therapy has better GI tolerance than traditional NSAIDs and PPI therapy is effective both in treatment and prevention of NSAID-induced dyspepsia and should be considered in patients who develop dyspepsia during NSAID or coxib therapy.

top of page

Publication History

Cite this article as

Corresponding author e-mail